Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 62, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 19, 1997, 9:41 PM CDT for Buffalo County, Trempealeau County, Wisconsin. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 19, 1997, 9:41 PM CDT (02:41 UTC)
- Expired
- Jun 19, 1997, 10:45 PM CDT
- In force
- 64 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Buffalo County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 65 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 10:00 PM CDT | Thunderstorm Wind 52 | Osseo, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 528 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 702 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KLSE 200241 RRA
SVRLSE
WIC011-121-200345-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
941 PM CDT THU JUN 19 1997
* SEVERE THUNDERSTORM WARNING FOR
NORTHERN BUFFALO COUNTY - WEST CENTRAL WISCONSIN
NORTHERN TREMPEALEAU COUNTY - WEST CENTRAL WISCONSIN
* UNTIL 1045 PM CDT
* SOME LOCATIONS AFFECTED
ELK CREEK
LOOKOUT
PIGEON FALLS
GILMANTON
* AT 940 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 40 MILES NORTH OF LA CROSSE OR JUST EAST OF
LOOKOUT. THE STORM WAS MOVING NORTHEAST AT 20 MPH.
* THE STORM WILL BE PIGEON FALLS PLEASANTVILLE AND STRUM BY 10 PM.
THE MAIN THREAT FROM THIS STORM IzS LARGE HAIL. DO NOT GO OUTDOORS.
RACY/NELSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 7:24 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jun 19, 7:24 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 725 PM CDT THU JUN 19 1997 FORECAST PROBLEM OVERNIGHT WILL BE THUNDERSTORM CHANCES. 23Z SURFACE MAPS AND MESO PLOTS WERE SHOWING A WARM FRONT ACROSS IA/MN BORDER AND INTO SW WI. SOME CONVERGENCE WAS NOTED IN THE WIND FLOW ALONG A WEAK TROUGH THROUGH FOD-SW IA. A LINE OF CUMULUS HAD FORMED IN THE VICINITY OF THIS FEATURE. CURRENTLY...THE ATMOSPHERE IS FAIRLY CAPPED AND THUNDERSTORMS ARE HAVING A TOUGH TIME GOING. STORMS BETWEEN MCW AND AUM ARE TAME AT THE MOMENT. HOWEVER...LIFTED INDICIES WERE AS LOW AS MINUS 9 AND CAPES OVER 3000 J/KG...PRIMARILY OVER SE MN/NE IA. SO...PLENTY OF JUICE TO WORK WITH. WE SIMPLY NEED SOME TRIGGER MECHANISM. WE THINK THAT THE CONVECTION WILL BECOME MORE VIGOROUS OVER SD/NEBRASKA AND PORTIONS OF NW IA DURING THE NEXT FEW HOURS AND MOVE EWD. AN MCS WILL LIKELY EVOLVE AND START TO TURN SE AFTER MIDNIGHT. THIS ANTICIPATED MOVEMENT WOULD TAKE THE THUNDERSTORM THREAT ACROSS SE MN/NE IA AND SW WI TOWARD MORNING. THE AREA OF THUNDERSTORMS OVER FAR NW MN SHOULD MOVE NE INTO CANADA. THEREFORE...WILL BE MAKING SOME ADJUSTMENTS TO ONGOING ZONES. HAVE COORDINATED WITH KDVN/KGRB/KMKX AND DJECIDED TO KEEP HIGHER POPS IN SE MN/NE IA AND ALONG THE WI RIVER IN SW WI AND WILL LOWER POPS SIGNIFICANTLY OVER NC AND CENTRAL WI ZONES. LOOK FOR NEW ZONES BY 8PM. RACY
In the hours before
Local storm report, Jun 19, 7:54 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
754 PM CDT THU JUN 19 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0746 PM 2 MILES EAST OSTRANDER MN .88 INCH HAIL
06/19/97 FILLMORE
TSLocal storm report, Jun 19, 7:55 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
754 PM CDT THU JUN 19 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION.... *
0746 PM 2 MILES EAST OSTRANDER MN .88 INCH HAIL
06/19/97 FILLMORE
TSLocal storm report, Jun 19, 8:43 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
843 PM CDT THU JUN 19 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM CHERRY GROVE MN 1.75 INCH HAIL
06/19/97 FILLMORE
TMSLocal storm report, Jun 19, 8:44 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
843 PM CDT THU JUN 19 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM CHERRY GROVE MN 1.75 INCH HAIL
06/19/97 FILLMORE
TMSLocal storm report, Jun 19, 9:34 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
934 PM CDT THU JUN 19 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 PM HARMONY MN .75 INCH HAIL
06/19/97 FILLMORE REPORTED BETWEEN HARMONY
AND PRESTON
TMSLocal storm report, Jun 19, 9:35 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
934 PM CDT THU JUN 19 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION.... f
0850 PM HARMONY MN .75 INCH HAIL
06/19/97 FILLMORE REPORTED BETWEEN HARMONY
AND PRESTON
TMSThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 10:33 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson | 57 min |
| Jun 19, 10:37 PM CDT | Severe Thunderstorm Warning | ARX | Vernon | 68 min |
| Jun 19, 11:32 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 28 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.